Minnesota, 2023

Hail in Minnesota, May 6, 2023

May 6, 2023 · NWS ARX · 3 events in 1 county or zone

A storm system progressed through the Central Plains during the afternoon of May 6th, producing large hail across parts of Iowa as it lifted northeast. As the storms moved into southeast Minnesota that evening, they reinvigorated into a line and produced quarter to half dollar sized hail in parts of Wabasha County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A storm system progressed through the Central Plains during the afternoon of May 6th, producing large hail across parts of Iowa as it lifted northeast. As the storms moved into southeast Minnesota that evening, they reinvigorated into a line and produced quarter to half dollar sized hail in parts of Wabasha County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 6, 1:20 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, May 6, 1:20 PM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
220 PM CDT Sat May 6 2023

.DISCUSSION...(This evening through Saturday)
Issued at 220 PM CDT Sat May 6 2023

Key Messages:

 - Another round of showers, storms this evening - a few could be
   strong. Isolated severe not out of the question, but a lot of
   uncertainties that would have to play out "just right" for
   severe to be realized this far north (locally that would be
   northeast IA/southwest WI)

 - Second round of showers and storms Monday afternoon into
   Monday night. Severe is possibility depending on how far north
   surface boundary lifts northward. At this time...not expecting
   any widespread severe for forecast area

Tonight and Monday

* ANOTHER ROUND OF SHOWERS AND STORMS THIS EVENING: some could be
  strong with small hail. While organized severe weather is not
  expected, as isolated severe risk does exist - mainly northeast
  IA/southwest WI if uncertainties in the forecast play out just
  right.

An upper level shortwave trough was triggering showers and storms
across northern IA/southern MN early this afternoon, on the edge of
the elevated instability gradient. CAMS models continue to blossom
this convection through the rest of the afternoon hours, spreading
it east/northeast with the elevated instability following suit.
Stout cap per bufkit soundings should inhibit any sfc based
convection, but 500-1000 J/kg of MUCAPE to play with, enough for a
few storms. Some shear to work with in the 1-7km layer that, coupled
with the CAPE, could bear out a few stronger storms with small hail.

That said, the low level jet is expected to kick off more convection
across southeast IA by mid evening. These storms will be able to tap
much more instability and could start out sfc based, but likely
become more elevated as the push northward. With more favorable
instability, good elevated wind shear, and in a plume of low level
moisture transport, these storms would pose a higher threat to
become severe. The near term guidance is at odds with how far
northward this convection could make it - but the latest HRRR
suggests parts of northeast IA/southwest WI could be on the
northward fringe. Timing would be late evening. It's a scenario to
keep an eye on, but with a lot of uncertainties that would have to
come together to pan out.

All and all, widespread showers and storms are expected from late
afternoon through the evening, a few could be strong, with most of
the activity exiting into eastern WI after 06z.

Sunday night into Tuesday

Next shortwave trough moves along of surface boundary over Iowa late
Monday afternoon into Monday night. Main concern will be how far
north surface boundary lifts north for potential storms to be severe
over the far southern forecast area. The 06.12z GFS/NAM suggest 0-
6km most unstable CAPE 100-1500 j/kg over the southern forecast with
the higher elevated CAPE over southern Iowa. Shear looks to be
marginal with 0-3km around 25 knots. However models do differ on how
far north surface boundary lifts north into Iowa. At this time...an
isolated storm is possible to become severe. If surface front lifts
further north...southern area of forecast may see a few more severe
storms and the main threats would be damaging winds and hail.

With boundary nearly stationary across southern Iowa Monday and the
combination of weak forcing/moisture convergence across forecast
area. This will linger showers and the potential for scattered
storms during the daytime hours Monday. Storms are not expected to
be severe...due to the weak forcing and instability along/north of
the surface boundary.

Surface ridge builds into the northern parts of the forecast area
and moisture transport/convergence weakens considerably over the
forecast area during the day Tuesday. Shower/storm chances diminish
across the forecast area and are confined over northern parts of the
forecast area.

Tuesday night into Saturday

Main forecast concerns through the forecast period Tuesday night
through Saturday are shower/storm chances through the period. An
active weather pattern continues through the forecast period...as
the latest ensembles/deterministic models suggest southwesterly flow
aloft across the central United States. Pieces of energy embedded in
the southwesterly flow aloft will move into the Upper Midwest/Upper
Great Lakes. This will produce periodic chances for showers/storms
through much of the period. The ensembles/deterministic models
indicate one or two days could be dry. However...timing of the
pieces of energy and the potential for a day or two of dry weather
is the main issue during the forecast period. Temperatures will be
above normal...with highs climbing into the upper 60s to 70s through
much of the forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1150 AM CDT Sat May 6 2023

CIGS: Mostly LIFR/IFR expected through the period. Expecting some
improvement later Sun morning/afternoon, lifting to VFR and/or
scattering out.

WX/vsby: another round of showers with scattered storms is looking
likely this evening. Near term guidance favors development over
northern IA/southern MN by mid afternoon, spreading east northeast
toward the TAF sites in the 22-00z time frame. A few hours of pcpn
expected with the activity, looking to move east of KLSE around 06z.
For now, will cover thunder chances with VCTS - refining
timing/impacts as CAMS models and radar trends dictate.

Decent potential for fog to develop post the pcpn, especially west
of the Mississippi river where some clearing could be encroaching
before daybreak. A few short term models suggest sub 1SM vsby at
KRST with support from the model blend (80% chance of 1SM or less).
Will add in lower vsbys at KRST for a few hours around 12z. Some
potential for 1/2SM, but will monitor trends for now.

WINDS: southeast with some gusts around 20kts or so through the
afternoon, becoming more light and variable later tonight. Slacker
pressure gradient on Sunday will favor lighter winds and some
variability (although may lean more south).

&&

.HYDROLOGY...
Issued at 220 PM CDT Sat May 6 2023

Levels along the Mississippi River continue to fall and all the
sites that remain in flood are now only experiencing minor
flooding. While on and off rain is expected for the next couple of
days, it will not be enough to prevent the river from continuing
to fall.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...DTJ/Rieck
AVIATION...Rieck
Hazardous weather outlook, May 6, 4:20 AM CST, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
520 AM CDT Sat May 6 2023

IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044-
055-071100-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-Taylor-Clark-Jackson-Monroe-Juneau-Adams-Richland-
520 AM CDT Sat May 6 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible. Organized severe weather
is not expected with this activity.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

More storms will be possible Sunday afternoon through Monday
night. Organized severe weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053-054-061-071100-
Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-
La Crosse-Vernon-Crawford-Grant-
520 AM CDT Sat May 6 2023

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible. Organized severe weather
is not expected with this activity.

Flooding is occurring along the Mississippi River. Please see the
latest flood statements and warnings for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

More storms will be possible Sunday afternoon through Monday
night. Organized severe weather is not anticipated.

Flooding will continue along the Mississippi River for some
locations.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, May 6, 4:12 PM CST, 24 minutes before
Special Weather Statement
National Weather Service La Crosse WI
512 PM CDT Sat May 6 2023

MNZ079-062315-
Wabasha MN-
512 PM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of Wabasha County
through 615 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goodhue, or 14 miles south of Red Wing, moving east at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Mazeppa around 520 PM CDT.
  Wabasha, Alma and Kellogg around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4437 9255 4437 9243 4446 9243 4445 9224
      4444 9221 4442 9212 4441 9211 4440 9206
      4438 9203 4436 9196 4434 9193 4421 9193
      4425 9255
TIME...MOT...LOC 2211Z 269DEG 24KT 4435 9261

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

JSB

The radar

The La Crosse radar (KARX), 109 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Wabasha

When
May 6, 4:36 PM CST
Where
Wabasha County, 3.72 mi ENE of Oak Center
Measured
1.25 in hail
Reported by
Public
Coordinates
44.370, -92.330

Volunteer observers reported half dollar sized hail near Lake City during the evening of May 6th.

Hail, Wabasha

When
May 6, 4:51 PM CST
Where
Wabasha County, 0.85 mi SW of Reads Lndg
Measured
1 in hail
Reported by
Public
Coordinates
44.390, -92.090

Volunteer observers reported quarter sized hail near Wabasha on the evening of May 6th.

Hail, Wabasha

When
May 6, 5:04 PM CST
Where
Wabasha County, 0.85 mi SE of Hammond
Measured
0.75 in hail
Reported by
Public
Coordinates
44.220, -92.370

Volunteer observers reported penny sized hail in Hammond on the evening of May 6th.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100742, 1100743, 1100744.